What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 21, 4:50 PM MST, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 21, 4:50 PM MST, 2 hours 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
550 PM MDT Wed Jul 21 2021
.AVIATION...
00Z TAF CYCLE
Shower and thunderstorm activity will continue to favor roughly the
northwestern third of New Mexico where moisture and instability is
greatest. This activity will continue to drift slowly to the west and
southwest at only 5 to 10 kt, producing heavy downpours and gusty
outflow winds among the usual lightning threat. Most storms will come
to an end before midnight with increased coverage of storms
redeveloping Thursday afternoon over the northwestern half of New
Mexico. Smoke from wildfires in Oregon and northern CA will continue
to take a roundabout path into much of eastern New Mexico, producing
hazy skies with visibility generally remaining at or greater than 5
miles.
52
&&
.PREV DISCUSSION...310 PM MDT Wed Jul 21 2021...
.SYNOPSIS...
areal coverage Thursday through Saturday and possibly into Sunday.
The risk of locally heavy rainfall and flash flooding will be
highest over western and central New Mexico where storm motions will
be slow and erratic. Showers and storms may become less numerous
early next week but will remain focused over the west and central.
High temperatures will be near to below average for the next 7 days.
&&
.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)... Storms have been
slow to develop this afternoon, but will continue to increase in
coverage across north central and west central New Mexico through
the afternoon. Slow westerly storm motion and outflow boundary
collisions will allow for storms to fill in across the northwest
third of NM this evening. Locally heavy rain will be possible.
A Flash Flood Watch has been issued for much of central and western
NM Thursday afternoon through Thursday night. PWAT values are
expected to increase to between 1.5 and 2 standard deviations above
normal across much of this area, while the mid level dry air
persists across the east. Meanwhile, an upper level low pressure
system will approach from the southeast. This feature will increase
lift, and position the deformation zone near or just west of the Rio
Grande Valley. Also, mid level lapse rates will remain rather steep,
thus expect some modest CAPE (<1000J/kg) to develop with afternoon
heating. Thus, there is potential for very high rain rates with slow
storm motions. After storms initially form over the high terrain
during the afternoon, they may congeal into a cluster across west
central or northwest NM before shifting westward Thursday evening.
Storms may linger past midnight across western NM.
Other than the storms, the main concern will be continued smoke and
haze. Visibility dropped in few spots across eastern NM last night,
and it is possible that occurs again tonight, though much of the
smoke will be aloft. South central and eastern NM will have the most
impacts through Thursday.
LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)...
General trends remain unchanged for the weekend weather. A weak
upper low will wobble northwestward over New Mexico, producing an
increase in showers and storms, with a higher risk of locally heavy
rain and flash flooding for the central and west through Saturday
and possibly into Sunday. The eastern plains will have the lowest
pops although isolated to scattered cells are possible over that
area. Tweaked forecast highs down towards the cooler MEX guidance,
especially for the weekend, over the central and west due to the
anticipated cloud cover/precipitation. In fact, high temperatures
over the central and west Thursday through Monday will be generally
5-10 degrees cooler than normal, while the east will see highs
near normal.
The low continues to track into AZ and UT early next week while the
upper high center shifts to our northeast. The west and central will
remain favored for showers and storms, but there should be fewer of
them over central NM. Highs overall will be near average values.
&&
.FIRE WEATHER...
No fire weather concerns are expected for the next seven days. A
slow moving upper level low pressure system will shift westward
across central and southern NM Thursday through Saturday, triggering
numerous showers and thunderstorms across western and central NM.
The low will shift over southern AZ by Sunday, and while there will
still be plenty of moisture around, storm coverage should decrease
somewhat without the added lift from the low. While the low is
traversing NM, the upper high will shift northward. By early to mid
week next week, the upper high will strengthen over CO/NE, and flow
around the high may spread some drier air into NM from the east.
Thus, the best moisture plume looks to set up over western NM next
week.
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for the following
zones... NMZ203-204-206-207-210-211.
Flash Flood Watch from Thursday afternoon through late Thursday
night for the following zones... NMZ202>208-210-211-213>221-241.
&&
Hazardous weather outlook, Jul 21, 2:30 AM MST, 16 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
330 AM MDT Wed Jul 21 2021
NMZ201>241-221100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
330 AM MDT Wed Jul 21 2021
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Scattered to numerous thunderstorms are expected today and tonight.
Storm motions will be slow and rainfall could become locally heavy. A
Flash Flood Watch is in effect for portions of northern and west
central NM through late this evening. A few storms may also produce
small hail and wind gusts to 50 mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Scattered to numerous thunderstorms are expected each afternoon and
evening. Storm motions will be slow and rainfall could become heavy.
This may lead to localized areas of flash flooding, with the greatest
risk below recent burn scars and areas where soils are saturated.
Isolated locations may receive up to 2 inches of rain, especially
along and west of the Continental Divide Thursday through Saturday.
A few storms may also produce small hail and wind gusts to 50 mph.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall totals and flash flooding through
the National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.
15
In the hours before
Special weather statement, Jul 21, 2:03 PM MST, 4 hours 57 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
303 PM MDT Wed Jul 21 2021
NMZ211-212130-
Jemez Mountains-
303 PM MDT Wed Jul 21 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SANDOVAL COUNTY
UNTIL 330 PM MDT...
At 303 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fenton Lake State Park, or 12 miles southeast of Cuba, moving west at
10 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be likely with this storm.
Locations impacted include...
Fenton Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3600 10663 3582 10667 3582 10689 3600 10689
TIME...MOT...LOC 2103Z 088DEG 10KT 3593 10677
Guyer
Special weather statement, Jul 21, 3:24 PM MST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
424 PM MDT Wed Jul 21 2021
NMZ213>215-212300-
Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-Northern Sangre de Cristo Mountains-
424 PM MDT Wed Jul 21 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TAOS AND WESTERN
COLFAX COUNTIES UNTIL 500 PM MDT...
At 423 PM MDT, Doppler radar was tracking a strong thunderstorm near
Angel Fire, or 13 miles east of Taos, moving southwest at 5 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be likely with this storm.
Locations impacted include...
Angel Fire and Vietnam Veterans Memorial State Park.
This includes Highway 64 between Mile Markers 267 and 277.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3648 10535 3642 10522 3631 10528 3631 10539
3640 10539
TIME...MOT...LOC 2223Z 026DEG 5KT 3639 10534
GuyerSpecial weather statement, Jul 21, 5:25 PM MST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
625 PM MDT Wed Jul 21 2021
NMZ203-204-220100-
Far Northwest Highlands-Northwest Highlands-
625 PM MDT Wed Jul 21 2021
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RIO ARRIBA COUNTY
UNTIL 700 PM MDT...
At 624 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Lindrith, or 32 miles south of Dulce, moving west
at 10 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain will also be likely with this storm.
This storm will impact State Road 537, Forest Road 402, and
Reservation Roads 6 and 25.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3659 10706 3645 10702 3638 10725 3652 10731
TIME...MOT...LOC 0024Z 070DEG 8KT 3648 10717
Guyer
Special weather statement, Jul 21, 5:49 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
649 PM MDT Wed Jul 21 2021
NMZ203-210-220115-
Far Northwest Highlands-Tusas Mountains Including Chama-
649 PM MDT Wed Jul 21 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RIO ARRIBA COUNTY
UNTIL 715 PM MDT...
At 648 PM MDT, Doppler radar was tracking a strong thunderstorm over
Tierra Amarilla. This storm was nearly stationary.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be likely with this storm.
Locations impacted include...
Tierra Amarilla, Brazos, Ensenada, La Puente, Los Ojos and Rutheron.
This includes Highway 64 between Mile Markers 166 and 181.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3671 10637 3659 10653 3671 10669 3682 10655
TIME...MOT...LOC 0048Z 127DEG 2KT 3670 10655
Guyer
Special weather statement, Jul 21, 6:16 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
716 PM MDT Wed Jul 21 2021
NMZ203-210-220145-
Far Northwest Highlands-Tusas Mountains Including Chama-
716 PM MDT Wed Jul 21 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RIO ARRIBA COUNTY
UNTIL 745 PM MDT...
At 715 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Chama to near Tierra Amarilla.
Movement was west at 5 mph.
Half inch hail and winds in excess of 45 mph will be possible with
these storms.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be likely with these storms.
Locations impacted include...
Chama, Tierra Amarilla, El Vado Lake State Park, Ensenada, Brazos, La
Puente, Rutheron and Los Ojos.
This includes Highway 64 between Mile Markers 151 and 180.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3660 10649 3660 10677 3699 10677 3699 10650
TIME...MOT...LOC 0115Z 072DEG 5KT 3699 10659 3664 10658
Guyer